Alert archive / Texas / Wind Advisories in 2017
Wind Advisory 16, NWS Lubbock, TX
NWS Lubbock, TX issued this wind advisory at May 16, 2017, 3:41 AM CDT for 6 counties in Texas. It took effect at May 16, 2017, 3:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2017, 3:41 AM CDT (08:41 UTC)
- In effect from
- May 16, 2017, 3:00 PM CDT
- Expired
- May 16, 2017, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX
The radar
The Lubbock radar (KLBB), 83 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2096 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted.
541 WWUS74 KLUB 160841 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 341 AM CDT Tue May 16 2017 TXZ021-022-027-028-033-034-161800- /O.NEW.KLUB.WI.Y.0016.170516T2000Z-170517T0200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Olton, Morton, and Levelland 341 AM CDT Tue May 16 2017 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING... The National Weather Service in Lubbock has issued a Wind Advisory, which is in effect from 3 PM this afternoon to 9 PM CDT this evening. * WINDS...Southwest at 25 to 35 mph with gusts to around 50 mph. * IMPACTS...Motorists will encounter strong crosswinds, particularly on Highway 84. Blowing dust at times could also reduce visibility to one mile or less near open fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
2 follow-up statements
092 WWUS74 KLUB 161731 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 1231 PM CDT Tue May 16 2017 TXZ021-022-027-028-033-034-170200- /O.CON.KLUB.WI.Y.0016.170516T2000Z-170517T0200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Olton, Morton, and Levelland 1231 PM CDT Tue May 16 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WINDS...Southwest at 25 to 35 mph with gusts to around 50 mph. * IMPACTS...Motorists will encounter strong crosswinds, particularly on Highway 84. Blowing dust at times could also reduce visibility to one mile or less near open fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph are expected. Adjust travel and outdoor activities accordingly. && $$
533 WWUS74 KLUB 170201 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 901 PM CDT Tue May 16 2017 TXZ021-022-027-028-033-034-170315- /O.EXP.KLUB.WI.Y.0016.000000T0000Z-170517T0200Z/ Parmer-Castro-Bailey-Lamb-Cochran-Hockley- Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, Muleshoe, Littlefield, Olton, Morton, and Levelland 901 PM CDT Tue May 16 2017 ...WIND ADVISORY HAS EXPIRED... Gusty westerly winds will continue to slowly decrease through the overnight hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at May 16, 12:52 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 16, 12:52 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1252 AM CDT Tue May 16 2017 .AVIATION... VFR conditions in place currently will rapidly decrease into MVFR range at KLBB and then at KPVW. Whether ceilings will make it to KCDS remains a bit more uncertain. MVFR conditions will remain in place until mid-Tuesday morning as ceilings gradually improve back to VFR. Gusty south to southwest wind will develop through the day. Second uncertainty is where any thunderstorms will develop this afternoon. Greatest likelihood will be at KCDS but timing and coverage remains too uncertain to include anything at this time. Jordan && .PREV DISCUSSION... /issued 843 PM CDT Mon May 15 2017/ DISCUSSION... Storms have failed to initiate in a moisture and energy-rich environment this evening. Satellite, water vapor and radar indications led to the conclusion to drop the Watch for the area. As such, have removed PoPs through midnight. However, short- range models have persistently been showing a complex of activity developing across the Trans-Pecos later this evening and translating across the southern South Plains by about 7Z. Went ahead and added slight chance mention for this update as water vapor is hinting at an impulse pushing up out of Mexico. PREV DISCUSSION... /issued 732 PM CDT Mon May 15 2017/ UPDATE... Just made an adjustment to evening and overnight PoPs to account for the present position of the dryline, which has moved through approximately the two western columns of counties. Storms have had a difficult time forming this evening, even with decent CAPE and shear available. Short-range models are continuing to back down on storm coverage overnight, and another may be needed if this trend continues. PREV DISCUSSION... /issued 657 PM CDT Mon May 15 2017/ AVIATION... Thunderstorm chances this evening appear small given very dry air intrusion in the lower to mid atmosphere punching through the South Plains area. A Severe Thunderstorm Watch is in effect for the KPVW area as well as north through the Panhandle, and storms thus far have been generating just to the north and moving swiftly to the north. Activity should tend to wane by 8 or 9 pm CDT. Short term solutions are indicating the dryline will return back to the west by mid to late evening with even higher moisture levels surging into the region. Low clouds have lasted all day not far away in the Edwards Plateau and should surge northward during the late evening, reaching KLBB and KPVW probably within a couple hours after midnight, then onto KCDS. Best indications are these clouds will primarily be in the MVFR range, but some solutions generate a period of IFR conditions before daybreak that we will have to consider more for the 06Z package. The low clouds should break mid to late Tuesday morning KLBB and KPVW, and mid day to early afternoon KCDS. A couple other considerations, short term solutions have consistently generated showers and thunder southwest of KLBB around 05z-06z, but have been inconsistent where these will be heading. Hope to have more confidence by the 06z package. Also, solutions suggest a low level jet will form around midnight in the vicinity of KLBB and KPVW. Surface pressure gradient should maintain moderate strength southerly winds - may be enough to avoid a low level wind shear situation, but also will address later in the evening. RMcQueen PREV DISCUSSION... /issued 349 PM CDT Mon May 15 2017/ DISCUSSION... We are in the midst of another hot mid-May day, though temperatures were running a few degrees lower and dewpoints 5 to 10 degrees higher than 24 hours ago at most WTM sites. Strong capping to this point has kept deep moist convection at bay, though further heating/mixing is still expected to resulted in isolated to widely scattered storm development late this afternoon into this evening, even in the absence of large scale forcing. The latest high- resolution guidance continues to favor locations along and east of the I-27/US-97 corridor for the best storm chances, though with the dryline currently mixing out to near the TX/NM line, wouldn't be surprised if a little activity were to fire further west. MLCAPE of 1000-1500+ J/kg along with a hot and deeply mixed boundary layer and effective bulk shear of 25-30 knots would support a few severe storms where they can initiate. The main risks with this high-based activity would be damaging downburst winds and hail up to around golf ball size. These storms will tend to wane after the setting sun, but there are some indications a little elevated convection could attempt to redevelop over the Caprock late tonight after midnight as a ripple in the flow passes overhead. Given this signal we have decided to retain a slim thunder mention late tonight. Tuesday will be more dynamic as the upper low currently progressing eastward across southern California makes steady headway through the Desert Southwest. After a bout of low clouds in the morning the dryline is expected to mix to near the eastern edge of the Caprock or even out into the Rolling Plains during the afternoon. Isolated to widely scattered storms may develop along the dryline and where they do form stronger instability and wind shear will support rotating storms. Increased moisture levels and SRH could even raise the risk of a tornado or two across our northeast zones Tuesday afternoon/evening. A Pacific front racing out of eastern New Mexico is then forecast to collide with the retreating dryline, likely initiating a squall line that would quickly advance eastward over the Rolling Plains late Tuesday evening. Much drier air will then overspread the region on breezy westerly winds Wednesday, bringing an end to storm chances locally for a bit. This may change as early as Thursday afternoon as moisture begins to flow back toward the region and southwesterly flow aloft is reestablished ahead of an upper low progressing through the Intermountain West. The big question mark is how far west near- surface moisture can return by Thursday afternoon, with the 12Z GFS and NAM showing the dryline somewhere near our eastern border. Along and east of the dryline parameters will be favorable for a severe weather threat. This pattern would continue into Friday as the upper level system translates slowly east and northeastward and the dryline likely retreats into at least our eastern zones. Uncertainty increases by late Friday into Saturday regarding the timing of a front, with the GFS on the faster side and the ECMWF on the slow side. No good feeling which way to lean at this point and have kept slight chance to chance PoPs going for much of the area Friday into Saturday. Once the front does push well south of the area drier weather would return until perhaps early next week as moisture begins to return beneath cyclonically curved westerly flow aloft. Temperatures will reside on the warm side of average through Thursday, but will fall back to and below average behind the front by late week into the weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 14/14/14
Hazardous weather outlook, May 15, 11:32 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1132 AM CDT Mon May 15 2017 TXZ021>044-161645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1132 AM CDT Mon May 15 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorm development is expected this afternoon near a dryline located across the central portions of the far southern Panhandle and South Plains. Any thunderstorms that develop will have a severe weather threat of downburst winds up to 70 mph and large hail near golf ball size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A greater potential for severe storms will develop Tuesday afternoon near a dryline located in the far southeast Texas Panhandle and Rolling Plains. The environment will favor isolated supercell storms with a heightened risk for very large hail and perhaps some tornadoes. As the dryline retreats onto the Caprock late Tuesday, an approaching cold front may trigger a severe squall line Tuesday night from the southern and eastern South Plains into the Rolling Plains. There may be potential for severe thunderstorms Thursday through Saturday, depending on the evolution of the dryline and a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested for this afternoon and evening.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:17 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 28 min |
| May 16, 5:31 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 29 min |
| May 16, 5:55 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 20 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.